Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 28, 2019, 7:05 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 7:05 AM CDT (12:05 UTC)
- Expired
- Aug 28, 2019, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
316
WGCA52 TJSJ 281205
FFWSJU
VIC010-281600-
/O.NEW.TJSJ.FF.W.0015.190828T1205Z-190828T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
805 AM AST Wed Aug 28 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Saint Croix in Virgin Islands...
* Until noon AST
* At 802 AM AST, satellite estimates and the doppler weather radar
indicated thunderstorms producing heavy rain in and around the
across the warned area associated with Tropical storm Dorian.
Flash flooding is likely during the next few hours.
* Some locations that will experience flooding include...
Grove Place, Frederiksted South, Christiansted and Frederiksted.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
1768 6476 1770 6478 1768 6490 1771 6488
1775 6489 1777 6487 1776 6483 1777 6475
1778 6475 1775 6470 1777 6467 1776 6467
1777 6462 1779 6462 1776 6457
$$
RAM/WS/OMS2 follow-up statements
519
WGCA72 TJSJ 281601
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1201 PM AST Wed Aug 28 2019
VIC010-281608-
/O.EXP.TJSJ.FF.W.0015.000000T0000Z-190828T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Croix VI-
1201 PM AST Wed Aug 28 2019
...THE FLASH FLOOD WARNING FOR SAINT CROIX WILL EXPIRE AT NOON
AST...
The heavy rain has ended. Any flood waters or water on roadways
continue to recede. Flooding is no longer expected to pose a threat
at this time. However please continue to heed to ponding of water on
roadways and poor drainage areas.
LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
1768 6476 1770 6478 1768 6490 1771 6488
1775 6489 1777 6487 1776 6483 1777 6475
1778 6475 1775 6470 1777 6467 1776 6467
1777 6462 1779 6462 1776 6457
$$
RAM/OMS/ER565
WGCA72 TJSJ 281602
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1202 PM AST Wed Aug 28 2019
VIC010-281608-
/O.EXP.TJSJ.FF.W.0015.000000T0000Z-190828T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Croix VI-
1202 PM AST Wed Aug 28 2019
...THE FLASH FLOOD WARNING FOR SAINT CROIX WILL EXPIRE AT NOON
AST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
1768 6476 1770 6478 1768 6490 1771 6488
1775 6489 1777 6487 1776 6483 1777 6475
1778 6475 1775 6470 1777 6467 1776 6467
1777 6462 1779 6462 1776 6457
$$
RAM/OMS/ERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:37 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 28, 4:37 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
537 AM AST Wed Aug 28 2019
.SYNOPSIS...A Tropical Storm Warning and Hurricane Watch is in
effect for Puerto Rico and the U.S. Virgin Islands. In addition, a
Flash Flood Watch, Coastal Flooding Warning and High Surf Warning
are in effect for these areas due to potential impacts expected
with the passage of Tropical Storm Dorian across the area. These
impacts are expected to begin as early as this morning and
continue through at least Thursday morning. Conditions are
expected to somewhat improve as Dorian moves away on Thursday, but
lingering moisture, occasional patches of low-level moisture and
the arrival of another tropical wave will result in additional
shower activity during the weekend into early next week.
&&
.SHORT TERM...Today through Friday...
A Tropical Storm Warning and Hurricane Watch is in effect for
Puerto Rico and the U.S. Virgin Islands due to the passage of
Tropical Storm Dorian across the region. As Dorian continues to
move across the northeastern Caribbean waters and crosses the
Coastal Warning Area, outer bands will continue to affect the
local islands throughout the day. Following the latest track and
intensity forecast issued by the National Hurricane Center,
tropical storm conditions are expected to affect first Saint Croix
in the U.S. Virgin Islands during the morning hours. As Dorian
continues to move northwestward between Puerto Rico and the US
Virgin Islands, tropical storm conditions are expected to
progressively spread across Vieques, Culebra and portions of
eastern Puerto Rico, as well as Saint Thomas and Saint John. By
late tonight, Dorian's center is forecast to reach the Atlantic
waters and gradually moves away as it tracks west-northwestward
across the western Atlantic.
The center of Dorian is forecast to move inland over eastern
Puerto Rico by mid afternoon, spreading tropical storm conditions
further inland over the eastern half of the main island.
Along with tropical-storm-force winds, potential impacts from
Tropical Storm Dorian include heavy rains with storm totals
between 4-6 inches with isolated amounts up to 8 inches in Puerto
Rico and 1-3 inches with isolated amounts up to 4 inches in the
U.S. Virgin Islands. Given the expected accumulations, a Flash
Flood Watch has been issued for increased potential for flash
flooding, rapid rises along rivers, and mudslides near areas of
steep terrain. More details regarding the progress of Dorian can
be found in the Hurricane Local Statement.
Although conditions are expected to somewhat improve on Thursday
and Friday, abundant moisture from Tropical Storm Dorian will
remain across the forecast area, resulting in rounds of shower and
thunderstorm activity through at least Friday. Additional
rainfall from this activity will aggravate the threat for flash
flooding across the local islands.
.LONG TERM...Saturday through Tuesday...
A surface high pressure will maintain a moderate east to
southeast wind flow across the region. In this flow, a tropical
wave and associated plume of moisture is expected to arrive by
late Saturday night and hold over the region through at least
Monday. A westward moving TUTT low will enhance this wave,
increasing the potential for shower and thunderstorm development
on Sunday and Monday. Apart from this, patches of low-level
moisture are expected to cross the area from time-to-time,
enhancing overnight and early morning showers over eastern Puerto
Rico, followed by locally induced convection in the afternoon.
&&
.AVIATION...Periods of SHRA/TSRA expected across the Leeward and
USVI terminals through 28/16z, resulting in MVFR/IFR conditions
with variable winds up to 20kts with higher gusts. SHRA/TSRA
expected to increase in coverage across the USVI terminals after
28/08z and across PR terminals after 28/13z, resulting in MVFR to
IFR conditions. ENE Winds less than 15 kts expected through 28/15z
across the USVI and PR terminals, with highly variable winds
greater 20 knots expected afterwards. Tropical storm winds between
25-40 knots expected across TJPS/TJMZ/TJBQ after 28/15z.
&&
.MARINE...A TROPICAL STORM WARNING IS IN EFFECT FOR ALL BUT THE
ANEGADA PASSAGE. This is the result of the passage of Tropical
Storm Dorian across the regional waters. Tropical storm force
winds and deteriorating marine conditions are expected across the
Caribbean waters and Mona Passage early this morning through
Thursday-- with seas and winds peaking at 13-15 feet with
occasional seas up to 19 feet and 45-55 knots with gusts to
around 75 knots, respectively. Seas are expected to diminish to
less than 7 feet by Thursday afternoon.
Across the coastal areas, swells generated by Tropical Storm
Dorian will cause coastal flooding, high surf, beach erosion, and
life threatening rip currents. As a result, there is a Coastal
Flooding Warning and a High Surf Warning in effect, mainly along
the south and east coast of Puerto Rico, including Vieques and
Culebra, and St. Croix in the U.S. Virgin Islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 86 75 85 78 / 100 100 50 50
STT 83 78 82 79 / 100 100 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Warning from 6 AM this morning to 6 AM AST
Thursday for Central Interior-Culebra-Northeast-Ponce and
Vicinity-Southeast-Vieques-Western Interior.
High Surf Warning from 6 AM this morning to 6 AM AST Thursday
for Central Interior-Culebra-Northeast-Ponce and Vicinity-
Southeast-Vieques-Western Interior.
Hurricane Watch for Central Interior-Eastern Interior-Mayaguez
and Vicinity-North Central-Northeast-Northwest-Ponce and
Vicinity-San Juan and Vicinity-Southeast-Southwest-Western
Interior.
Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
Flash Flood Watch through Thursday afternoon for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
VI...Coastal Flood Warning from 6 AM this morning to 6 AM AST
Thursday for St Croix.
High Surf Warning from 6 AM this morning to 6 AM AST Thursday
for St Croix.
Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
Flash Flood Watch through Thursday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
from 10 NM to 17N-Coastal Waters OF Northwestern Puerto
Rico out 10 NM-Coastal Waters OF Southwestern Puerto Rico
out 10 NM-Coastal Waters of Northern Puerto Rico out 10 NM-
Coastal Waters of Northern USVI and Culebra out 10 NM-
Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM-Mona Passage Southward to 17N.
Small Craft Advisory until 4 PM AST this afternoon for Anegada
Passage Southward to 17N.
&&
SHORT TERM...JA
LONG TERM....ICPHazardous weather outlook, Aug 27, 5:45 PM CDT, 13 hours 20 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 607 PM AST martes 27 de agosto de 2019 AMZ710>745-PRZ001>013-282215- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 607 PM AST martes 27 de agosto de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Esta noche y jueves... Un Aviso de Tormenta Tropical esta en efecto para toda el area local, excepto el Pasaje de Anegada donde existe una advertencia para los operadores de embarcaciones pequenas. Una Vigilancia de Huracan esta en efecto para la isla de Puerto Rico. Para informacion adicional refierase al Comunicado Local de la Tormenta Tropical Dorian. AMZ715-725-VIZ001-002-282215- San Tomas, San John y Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe- 559 AM AST martes 27 de agosto de 2019 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Esta noche y jueves... Un Aviso de Tormenta Tropical esta en efecto para toda el area local, excepto el Pasaje de Anegada donde existe una advertencia para los operadores de embarcaciones pequenas. Para informacion adicional refierase al Comunicado Local de la Tormenta Tropical Dorian.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:54 PM CDT | Coastal Flood Warning | JSJ | 22 hr | |
| Aug 27, 8:54 PM CDT | High Surf Warning | JSJ | 22 hr | |
| Aug 28, 9:30 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 28, 10:11 AM CDT | Hurricane Warning | JSJ | 15 hr | |
| Aug 28, 3:18 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.